Alert archive / Indiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Louisville, KY

January 12, 2013Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jan 12, 2013, 6:00 PM EST for Dubois County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2013, 6:00 PM EST (23:00 UTC)
Expired
Jan 12, 2013, 6:29 PM EST
In force
29 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KLMK 122300
SVRLMK
INC037-130000-
/O.NEW.KLMK.SV.W.0001.130112T2300Z-130113T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 PM EST SAT JAN 12 2013

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 700 PM EST

* AT 558 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF
  HOLLAND...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  JASPER...
  HOLLAND...
  DUFF AND HUNTINGBURG AIRPORT...
  HUNTINGBURG...
  BRETZVILLE AND IRELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. TAKE COVER NOW!

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3850 8708 3852 8702 3851 8696 3849 8695
      3851 8694 3850 8688 3853 8684 3853 8669
      3827 8668 3820 8702 3820 8707 3821 8708
TIME...MOT...LOC 2300Z 238DEG 26KT 3816 8728
WIND...HAIL 70MPH <.50IN

$$

MJ
1 follow-up statement
945 
WWUS53 KLMK 122329
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
629 PM EST SAT JAN 12 2013

INC037-122339-
/O.CAN.KLMK.SV.W.0001.000000T0000Z-130113T0000Z/
DUBOIS IN-
629 PM EST SAT JAN 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS COUNTY IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER 
SEVERE. 

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

LAT...LON 3850 8708 3852 8702 3851 8696 3849 8695
      3851 8694 3850 8688 3853 8684 3853 8669
      3827 8668 3820 8702 3820 8707 3821 8708
TIME...MOT...LOC 2329Z 238DEG 26KT 3827 8705

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:56 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 12, 5:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM EST SAT JAN 12 2013

.Mesoscale Forecast Update...
Issued at 556 PM EST Sat Jan 12 2013

Strong cluster of thunderstorms is currently moving through
southwestern Indiana.  This area of storms is located along a
quasi-stationary boundary extending from NE Texas through central
Indiana.  Combination of mid-level height falls and an approaching
low-level jet seem to be forcing the convection.  Low-level bulk
shear values of 55-65kts extend from SE MO northeastward into SW
Indiana.  This southwesterly low-level flow combined with a
southerly surface flow is resulting in SFC-3km SRH values of 350-450
m2/s2 across southwest Indiana.  We have been tracking a cluster of
strong to severe thunderstorms across west Kentucky this afternoon.
The storms have been exhibiting supercellular characteristics at
times as they moved south of Paducah and now just exiting the
Evansville area.  The storms are coincident with the strongest shear
and instability, but they are moving northeastward into a slightly
more stable atmosphere as they head northeastward toward central
Indiana.

Strong to severe thunderstorms look to be limited mainly to our
northwest CWA over the next hour or so...specifically Dubois and
possibly northwestern Orange county.  Heavy rainfall...wind gusts to
50 MPH and frequent lightning will be possible with this activity.
In addition, given the wind shear and elevated storm relative
helicity fields a tornado threat does exists across Dubois and
western Orange counties for the next hour or so.

&&

.Short Term (Now through Sunday Night)...
Issued at 320 PM EST Sat Jan 12 2013

...Flood Watch in Effect through Sunday Evening for areas along and
west of I-65...

The well advertised precip event is still on track.  A cold front
currently sits well to our west with pre-frontal waves/isentropic
lift out ahead of the front causing steady shower activity over
south central and east central KY this afternoon.  This activity is
expected to move northeast into northern KY and southeast IN through
the evening hours but become more scattered in nature.

The area of precip that will be of most concern for our area later
tonight was setting up near the front from southern IL/western KY
southeast to northeast TX.  This will be the band of heaviest precip
which looks like it may initially move through our southwest Indiana
counties this evening before shifting more northwest of our area.
Embedded t-storms have been observed so will keep a slight chance of
thunder mentioned in the forecast.  This area of rainfall will move
back eastward into our western section after Midnight tonight with
the heaviest rains approaching the I-65 corridor toward sunrise as
an area of low pressure rides northeast along the front.  Steady
moderate to at times heavy rainfall with embedded thunder will then
move east through the area during the morning hours and early
afternoon hours.  The latest GFS and SREF guidance suggests a
secondary wave will then arrive during the afternoon hours causing
steady precip, heavy at times, to continue tomorrow afternoon.   By
Sunday evening, though, precip should start making its way eastward
out of the area.  Model soundings are still indicating plentiful
deep layer moisture and unseasonably high PWATS.  We'll see a strong
LLJ and be in the entrance region of a strong upper level jet as
well.  All of these factors point toward heavy precip and potential
flooding.  Thus, the flood watch will remain in effect through
tomorrow evening for areas along and west of I-65.  Total QPF
amounts from rains today through Sun evening should range from 1.5-3
inches area wide with locally higher amounts possible especially in
the axis of best forcing or where t-storms occur.  Minor river
flooding and some areal flooding will be possible.  See the hydro
discussion below for more details.

Temperatures should be quite mild tonight in the 60s for much of the
evening.  The cold front will cross the area Sunday afternoon
bringing in cooler air, but not enough to change us to wintry
precip.  Temps will fall into the upper 30s and 40s as the front
passes tomorrow afternoon/evening.  Precipitation should end Sunday
evening as plain rain around or shortly after Midnight.  Colder air
will continue to invade the region so lows Sunday night will get
down into the lower 20s to mid 30s.  Locations that reach the lower
to mid 20s Mon morning may experience some slick spots if lots of
water still exists on the ground/roadways.  We'll have to keep an
eye on that.

.Long Term (Monday - Saturday)...
Issued at 300 PM EST Sat Jan 12 2013

By Monday morning precipitation from the last of the waves over the
weekend will have exited the eastern portion of the forecast area.
However, the boundary will remain stalled to the southeast. By
Monday afternoon into Monday evening another wave will move
northeast along the boundary. This still looks to bring some
precipitation to the southeastern portions of the forecast area.
However, have cut way back on the areal extent of this precip for
this forecast.

Precipitation type is still quite a bit in question with this system
on Monday night. Soundings from the latest model runs are showing
that there will be ice crystals aloft, as opposed to previous runs
which were not as saturated at colder temperatures. There will still
be a rather deep warm layer for the precip to fall through, however,
before reaching the ground. Surface temperatures will be close to
freezing, but could remain a degree or two above. Thus, some snow
could reach the ground mixed with the rain. Sleet may be possible as
well. If temperatures are freezing or below at the sfc, freezing
rain is not out of the question. However, will hold off on
mentioning more than a rain/snow mix for now given the big
uncertainty in the forecast.

Precipitation will move out of the area on Tuesday morning and the
rest of the long term will be much quieter. Flow aloft will become
quasi-zonal with systems passing mainly to the north or the south of
the forecast area. Dry conditions look to prevail through the
remainder of the week. High temperatures will generally be in the
40s with lows in the 20s.

&&

.Aviation (18Z TAF Issuance)...
Issued at 1250 PM EST Sat Jan 12 2013

MVFR conditions are expected for most of the TAF period.  A slow
moving cold front is expected to slowly move toward the region
tonight and pass through the region tomorrow bringing multiple waves
of rain through the area as multiple disturbances ride along the
front.

One initial wave of rain and low MVFR to at times IFR cigs are
moving over central KY affecting BWG/LEX early this afternoon.
Expect light to at times moderate rains as well as variable flight
conditions from IFR to MVFR through around 22Z at BWG/LEX.

We'll then see a break in the moderate, steady rains at all TAF
sites this evening with conditions improving to MVFR.  Lingering
light showers will still be experienced throughout the TAF sites
this evening though.

After 0Z, winds will pick up at the sfc and aloft as a LLJ
accompanies a low pressure riding northeast along the front.  Did
increase sfc wind gusts throughout the overnight hours.  Debated on
adding LLWS to the TAFs as well due to a 45-50 kt LLJ.  However,
since the BL will be pretty mixy and gusty overnight felt that a
true LLWS situation was not likely.

Steady rains, moderate to heavy at times, will make their way back
into the TAF sites after 9Z tonight as the cold front approaches
with flight conditions deteriorating to low end MVFR and then IFR
after 12Z.

The fropa will occur tomorrow afternoon so did include that
timing for SDF.  It's beyond the BWG/LEX TAF period however.

Finally there is a slight chance for thunder at the TAF sites
tonight into tomorrow morning ahead of the front, but felt it too
slim to mention at this point.

&&

.Hydrology...

Unseasonably warm, moist air continues to be pooled into the Ohio
Valley behind an aggressive warm front that traversed through
yesterday. This has been setting up for decent amounts of rain to
fall ahead of an approaching cold front from the west as the
atmosphere is laden with moisture. Precipitable water values are
forecast to reach levels at or above max (approximately 1.45 for
this time of year) and given the other meteorological parameters
falling into place, should yield highly efficient, numerous rain
showers. The best timing for the heaviest amounts of rain looks to
be overnight tonight into tomorrow, generally beginning to decrease
in coverage Sunday night as the frontal boundary moves through. QPF
totals are anticipated to be at the highest over the next 24 hours
with a range from about 1.5 to 3 inches and locally higher amounts
will be possible.

What this all translates to is the possibility for some minor areal
(see the issued Flood Watch for more details) and river flooding to
occur along prone banks. The location to watch initially looks to be
Dundee on the Rough River in the Green River basin. Current forecast
trends take this river level above action stage by as early as
tomorrow morning. Additional spots to watch over the next 24 to 36
hours include locations along the Green and Salt River basins as
well as small creeks and streams. This includes Rochester, Alvaton
(Drakes Creek), Woodbury, and Boston (Rolling Fork River). As the
precipitation moves off toward the north and east, additional basins
will be under close observation as the rain flows downstream.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH SUNDAY EVENING FOR INZ076>079-083-084-
     089>092.

KY...FLOOD WATCH THROUGH SUNDAY EVENING FOR KYZ023>030-053-061>063-
     070>075.

Mesoscale........MJ
Short Term.......AMS
Long Term........EER
Aviation.........AMS
Hydrology........LG
Hazardous weather outlook, Jan 12, 3:55 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EST SAT JAN 12 2013

KYZ031>043-045>049-054>057-064>067-076>078-081-082-140000-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...LA GRANGE...BEDFORD...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE...
BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
355 PM EST SAT JAN 12 2013 /255 PM CST SAT JAN 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A PERIOD OF MODERATE TO HEAVY RAINFALL IS LIKELY LATE TONIGHT
INTO EARLY SUNDAY AS A SLOW MOVING COLD FRONT APPROACHES THE OHIO
VALLEY. ESTIMATED RAINFALL AMOUNTS LOOK TO BE LESS THAN 1 INCH
BEFORE SUNRISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MODERATE TO LOCALLY HEAVY PRECIPITATION WILL CONTINUE THROUGH THE
DAY ON SUNDAY. ESTIMATED RAINFALL TOTALS OF 1 TO 2 INCHES THROUGH
SUNDAY EVENING ARE POSSIBLE. ISOLATED MINOR RIVER FLOODING MAY BE
POSSIBLE.

COOLER AIR WILL FILTER INTO THE AREA ON THE BACK SIDE OF THE
SYSTEM. A LIGHT WINTRY MIX IS POSSIBLE MONDAY NIGHT AS THE
SYSTEM DEPARTS THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING THIS
WEEKEND.

INZ076>079-083-084-089>092-KYZ023>030-053-061>063-070>075-140000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...HODGENVILLE...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE
355 PM EST SAT JAN 12 2013 /255 PM CST SAT JAN 12 2013/

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A PERIOD OF MODERATE TO HEAVY RAINFALL IS LIKELY LATE TONIGHT
INTO EARLY SUNDAY AS A SLOW MOVING COLD FRONT APPROACHES THE OHIO
VALLEY. ESTIMATED RAINFALL AMOUNTS LOOK TO BE BETWEEN 1 AND 2 INCHES
BEFORE SUNRISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MODERATE TO LOCALLY HEAVY PRECIPITATION WILL CONTINUE ON SUNDAY.
AN ADDITIONAL INCH OF PRECIPITATION IS POSSIBLE. RISES ON LOCAL
RIVERS ARE ANTICIPATED WITH THE BEST CHANCE FOR MINOR FLOODING IN
RIVER BASINS ALONG AND WEST OF INTERSTATE 65.

COOLER AIR WILL FILTER INTO THE AREA ON THE BACK SIDE OF THE
SYSTEM. AS TEMPERATURES DROP INTO THE LOW TO MID 20S MONDAY
MORNING...ANY LINGERING WATER MAY TURN INTO SLICK SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING THIS
WEEKEND.

AMS/EER

In the hours before

Special weather statement, Jan 12, 5:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
531 PM EST SAT JAN 12 2013

INZ083-122330-
DUBOIS IN-
531 PM EST SAT JAN 12 2013

...CLUSTER OF SEVERE STORMS NEAR EVANSVILLE INDIANA MOVING NORTH
EAST AND MAY AFFECT WESTERN PORTIONS OF DUBOIS COUNTY WITHIN THE
NEXT HOUR...

AT 530 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF SEVERE THUNDERSTORMS LOCATED NEAR EVANSVILLE INDIANA.
THESE STORMS WERE MOVING NORTHEAST AT 40 TO 45 MPH.

BASED ON THE LATEST RADAR TRENDS...THESE STORMS WILL AFFECT PORTIONS
OF DUBOIS COUNTY WITHIN THE NEXT HOUR OR SO.  HEAVY RAINFALL...GUSTY
WINDS UP TO 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
      3851 8694 3850 8688 3853 8684 3853 8670
      3825 8668 3825 8679 3820 8680 3820 8707
TIME...MOT...LOC 2231Z 216DEG 45KT 3827 8701

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 10:47 AM ESTFlood WatchLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more32 hr
Jan 12, 5:31 PM ESTSpecial Weather StatementLMKDubois59 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.